A patient receiving mitomycin and vindesine chemotherapy for lung cancer developed abrupt onset of shortness of breath following vindesine administration. Pulmonary function tests both before and after rechallenging him with vindesine showed an acute obstructive pattern, which resolved with bronchodilator therapy; persisting lung damage was evident by arterial blood gas analysis. A record review of the 126 patients placed on the same chemotherapy regimen uncovered an additional 6 patients with possible lung toxicity. These seven patients (5.5%) had a variable clinical picture, from acute, reversible shortness of breath temporally related to vindesine administration to a progressive, fatal interstitial infiltrate. Physicians administering the combination of mitomycin and a vinca alkaloid should be aware of potential lung toxicity with variable clinical expression and be prepared to take appropriate action should they encounter it.
|Number of pages||4|
|State||Published - Feb 1 1985|